If I had perservered without reinstating Lustral for another month or so into 2004, I think the internal agitation, desperation and despair would have driven me to something dreadful to end the misery. Fortunately with my husbands encouragment I reinstated Lustral and fairly swiftly my symptoms subsided. This was my insight into the dark side of SSRI's.
No one told me this could happen.
Since writing this blog I've met many others with similar experiences and I've read a lot. Really I do need to get a life, but knowing the medical establishment are either genuinely ignorant or totally in denial and there is so little help out there, I am prepared to talk about it here knowing that others stumble on it and find they are not alone.
Sometimes even now when I drop my dose I get a flavour of that "dark side" again for a few days, and then it just suddenly disappears as my brain/body gets used to the new slightly lower level of Prozac. My husband is so finely tuned into me, he knows, he said to me the other week I looked like I had the weight of the world on my shoulders, and then almost overnight it just went as my metabolism adjusted to the new lower dose.
In recent years as I've done a lot more research into SSRI's I've discovered my experience wasn't unique, but many many people when it happens don't know the inner agitation/adrenaline surges is a side effect of dropping a drug too fast. Suicide and violence are now recognised in many circles as side effects of dropping Prozac/Lustral/Seroxat etc too fast, or starting it too fast.
SSRI stories This is a really interesting data base of reported SSRI related violence/suicide, there is even a celebrity section.
Many many stories of random violence or suicide that you read in the media have an underlying hidden story of prescription medication behind them that the media generally don't pick up on, unless it's a celebrity, maybe. Unless you've experienced it yourself it just doesn't cross your mind.
Hmm I can hear some people I know reading this and thinking, yes, but how do you know it's the drug? you might be a sandwich short of a picnic and the drug might be nothing to do with it, how do you know it's not the mental illness? well that's the head f*** because it can always be blamed on the original illness and big pharmaceutical companies hide behind this.
But don't just take my word for it, look at SSRI stories and Dr David Healy, professor of psychiatry in Wales.